Clostridium Difficile Colitis (cont.)
Dennis Lee, MD
Dennis Lee, MD
Dr. Lee was born in Shanghai, China, and received his college and medical training in the United States. He is fluent in English and three Chinese dialects. He graduated with chemistry departmental honors from Harvey Mudd College. He was appointed president of AOA society at UCLA School of Medicine. He underwent internal medicine residency and gastroenterology fellowship training at Cedars Sinai Medical Center.
In this Article
Which antibiotics cause C. difficile colitis?
Comment on this Read 1 Comment
Although the antibiotic clindamycin (Cleocin) has been widely recognized as causing C. difficile colitis, many commonly prescribed antibiotics also cause colitis. Examples of antibiotics that frequently cause C. difficile colitis include:
Antibiotics that occasionally cause C. difficile colitis include:
Antibiotics that rarely if ever cause C. difficile colitis include:
In fact, metronidazole and vancomycin are two antibiotics that are used for treating C. difficile colitis; however, there are rare reports of C. difficile colitis occurring several days after stopping metronidazole.
While most C. difficile colitis in the US is caused by antibiotics, C. difficile colitis also can occur in patients without exposure to antibiotics. For example, patients with ulcerative colitis and Crohn's disease have been known to develop C. difficile colitis without exposure to antibiotics.
Since many antibiotics can cause C. difficile infection, all antibiotics should be used prudently. Self-administration or using antibiotics without an accurate diagnosis or a proper reason should be discouraged. On the other hand, benefits of properly prescribed antibiotics for the right reasons usually far outweigh the risk of developing C. difficile colitis.
Antibiotics can sometimes cause diarrhea that is not due to C. difficile infection. The reason for the diarrhea is not clear. The practical implication is that not all diarrhea associated with antibiotics should be considered to be due to C. difficile and treated as such.
Viewers share their comments
C. Difficile - Share Your Experience Question: Please share your experience with C. difficile colitis.
C. Difficile - Symptoms Question: What were your symptoms associated with C. difficile colitis?
C. Difficile - Antibiotics that cause it Question: Did antibiotics cause your C. difficile colitis? Which one(s) did you take?
C. Difficile - Treatment Question: What kinds of treatment, including medication, did you receive for C. difficile colitis?
C. Difficile - Relapses Question: How did you treat a relapse of clostridium difficile colitis?
Get the latest health and medical information delivered direct to your inbox FREE!